Texas, 2009

Flood and Hail in Texas, July 4, 2009

July 4, 2009 · NWS MAF · 2 events in 1 county or zone

Slow moving scattered showers and thunderstorms combined with high atmospheric moisture content, resulting in urbanized flash flooding. In addition, there was enough instability and deep layer shear present for one storm to produce severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Slow moving scattered showers and thunderstorms combined with high atmospheric moisture content, resulting in urbanized flash flooding. In addition, there was enough instability and deep layer shear present for one storm to produce severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 4, 1:38 PM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 4, 1:38 PM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
238 PM CDT SAT JUL 4 2009

.DISCUSSION...

LATEST SFC ANALYSIS SHOWS A LARGE...INVERTED TROUGH EXTENDING FROM
WEST TEXAS NE TO THE MID MS VALLEY...AND A WEAK COLD FRONT EXTENDING
FROM EAST CENTRAL KS TO NE NM.  MEANWHILE...AREA RADARS SHOW
CONVECTION HAS INITIATED OVER THE MOUNTAINS AND DEVELOPED INTO THE
PLAINS.  12Z KMAF RAOB CAME IN VERY UNSTABLE...W/SBCAPES APPROACHING
3500 J/KG...BUT W/WEAK MID-LEVEL LR/S AND HIGH WET-BULB ZEROES.
PWATS ARE OVER 150 PCT OF NORMAL...AND W/LIGHT WESTERLY STEERING
FLOW...HEAVY RAINFALL/FLASH FLOODING WILL BE THE MAIN CONCERNS
OVERNIGHT AND THE NEXT FEW DAYS.  AS IN THE PAST FEW DAYS...MOST OF
THE ONGOING CONVECTION SHOULD DISSIPATE W/LOSS OF DIURNAL
HEATING...BUT AFOREMENTIONED COLD FRONT WILL CONTINUE MOVING TOWARDS
THE AREA...W/MODELS CONSISTENTLY BRINGING IT THRU KMAF AT AROUND 12Z
SUNDAY.  FRONT IS THEN PROGGED TO STALL SW-NE ACROSS THE CWA
SUNDAY...BEFORE EXITING TO THE SE SUNDAY NIGHT.  NW FLOW ALOFT THEN
RESUMES...AND THE NAM...GFS...AND ECMWF ALL BRING A SHORTWAVE AND
POSSIBLE MCS THRU THE NE CWA MONDAY NIGHT.  BRIEFLY TOYED AROUND
W/ISSUING A FFA THRU SUNDAY NIGHT...BUT WOULD PREFER DEEPER WARM
CLOUD DEPTHS TO AID IN COLLISION/COALESCENCE PROCESSES...AND A
STRONGER LLJ.  STILL ISOLATED FLASH FLOODING CANNOT BE RULED
OUT...GIVEN SLOW STORM MOTION.

TEMPS IN THE SHORT TERM WILL BE TRICKY...GIVEN THE WEAK
FRONT...CLOUD COVER...AND PRECIPITATION...BUT FCST SOUNDINGS AND
850MB TEMP PROGS SUGGEST A BLEND OF GUIDANCE...LEANING CLOSER TO MET
NUMBERS THAN MAV.  FOR THE EXTENDED...MODELS BUILD THE RIDGE BACK
EASTWARD INTO WEST TEXAS/SE NM...FOR A BIG WARMUP BY MIDWEEK.  GFS
TEMP FIELDS AND SOUNDINGS INCREASE 850MB TEMPS TO OVER 30C IN PLACES
BY WEDNESDAY...WHICH WOULD SUGGEST GUIDANCE MAY BE A LITTLE COOL.
IN GENERAL...WE STAYED ON THE WARMER SIDE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              73  90  67  89  /  20  30  20  20
CARLSBAD NM                71  91  68  91  /  40  30  20  10
DRYDEN TX                  76 101  75  97  /  10  20  20  20
FORT STOCKTON TX           73  95  70  91  /  20  20  20  20
GUADALUPE PASS TX          67  87  66  90  /  30  30  20  20
HOBBS NM                   70  88  66  90  /  40  30  20  10
MARFA TX                   65  87  63  88  /  30  30  20  20
MIDLAND INTL AIRPORT TX    73  92  67  90  /  20  20  30  20
ODESSA TX                  73  92  67  91  /  30  20  30  20
WINK TX                    76  94  69  95  /  30  30  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

01/44
Hazardous weather outlook, Jul 4, 12:57 PM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
157 PM CDT SAT JUL 4 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
157 PM CDT SAT JUL 4 2009 /1257 PM MDT SAT JUL 4 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MUCH OF THE
AREA THIS AFTERNOON...WITH THUNDERSTORM COVERAGE BECOMING MORE
WIDESPREAD TONIGHT AS A COLD FRONT APPROACHES THE AREA. SOME OF
THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...LOCALLY
HEAVY RAINFALL AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH THE WEEKEND INTO
EARLY NEXT WEEK ACROSS A GOOD PORTION OF THE AREA. ON SUNDAY AND
MONDAY...THE MAIN CONCERN WITH THESE STORMS WILL BE HEAVY RAINFALL
AS A COLD FRONT STALLS ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 4, 3:15 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
415 PM CDT SAT JUL 4 2009

TXZ058-067-075-042145-
WARD-PECOS-REEVES COUNTY AND UPPER TRANS PECOS-
415 PM CDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL REEVES...NORTH
CENTRAL PECOS AND SOUTH CENTRAL WARD COUNTIES.

AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER COYANOSA AT 414 PM
CDT...MOVING NORTH AT 15 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR PORTIONS OF WEST TEXAS
UNTIL 800 PM CD SATURDAY EVENING.
Special weather statement, Jul 4, 3:19 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
419 PM CDT SAT JUL 4 2009

TXZ045-046-042145-
GAINES-DAWSON-
419 PM CDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN GAINES AND
NORTHWESTERN DAWSON COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST OF CEDAR LAKE AT
417 PM CDT...MOVING NORTHEAST AT 10 MPH. OTHER STORMS ARE SCATTERED
ACROSS THIS AREA AND GENERALLY REMAIN NORTH OF HIGHWAY 62/180 AND
EAST OF SEMINOLE.

GUSTY WINDS TO 55 MPH... HEAVY RAIN... SMALL HAIL... AND DEADLY
LIGHTNING ARE POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
SATURDAY EVENING FOR GAINES AND DAWSON COUNTIES.
Special weather statement, Jul 4, 3:59 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
459 PM CDT SAT JUL 4 2009

TXZ058-067-042230-
WARD-REEVES COUNTY AND UPPER TRANS PECOS-
459 PM CDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL REEVES AND WESTERN
WARD COUNTIES.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST OF BARSTOW
AT 459 PM CDT...MOVING NORTHEAST AT 10 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
SATURDAY EVENING FOR WEST TEXAS.
Special weather statement, Jul 4, 4:05 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
505 PM CDT SAT JUL 4 2009

TXZ047-048-042230-
SCURRY-BORDEN-
505 PM CDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN BORDEN AND
NORTHWESTERN SCURRY COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF FLUVANNA NEAR FM
1269 AT 504 PM CDT...MOVING NORTHEAST AT 15 MPH.

GUSTY WINDS TO 55 MPH... HEAVYV RAIN... SMALL HAIL... AND DEADLY
LIGHTNING ARE POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
SATURDAY EVENING FOR BORDEN AND SCURRY COUNTIES.
Special weather statement, Jul 4, 4:17 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
517 PM CDT SAT JUL 4 2009

TXZ062-042245-
MIDLAND-
517 PM CDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN MIDLAND COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF COTTON FLAT AT
517 PM CDT...MOVING EAST AT 10 MPH. THIS STORM MAY AFFECT PARTS OF
MIDLAND AND INTERSTATE 20 IN VICINITY OF MIDLAND.

GUSTY WINDS TO 55 MPH... HEAVY RAIN... SMALL HAIL... AND DEADLY
LIGHTNING ARE POSSIBLE.
Special weather statement, Jul 4, 4:30 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
530 PM CDT SAT JUL 4 2009

TXZ048-042300-
SCURRY-
530 PM CDT SAT JUL 4 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL SCURRY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER UNION AT 528 PM CDT...MOVING
NORTH AT 15 MPH. THIS STORM WILL BE NEAR UNION AND SNYDER THROUGH 6
PM.

GUSTY WINDS TO 55 MPH... SMALL HAIL... HEAVY RAIN... AND DEADLY
LIGHTNING ARE POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
SATURDAY EVENING SCURRY COUNTY.

The radar

The Midland/Odessa radar (KMAF), 12 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flood. Local standard time, as filed.

Hail, Midland

When
July 4, 4:50 PM CST to 4:55 PM CST
Where
Midland County, Midland
Measured
1 in hail
Reported by
Public
Coordinates
32.000, -102.080

Flood, Midland

When
July 4, 6:00 PM CST to 7:00 PM CST
Where
Midland County, 1.42 mi NNW of Midland to 1.38 mi NNW of Midland
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
32.019, -102.090

Eight inches of flowing water was observed near the intersection of Scarborough and A Street.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 187850, 187849.